Results 1 to 3 of 3

Thread: Antibiotics and IPL

  1. #1
    Senior Member Mistica's Avatar
    Join Date
    Nov 2007
    Posts
    1,843

    Default Antibiotics and IPL

    Not sure whether to post here or in the IPL section, but here will do.

    I have had lots of IPL in the past with no increase in symptoms. In fact it worked wonders for me.
    Around Xmas, my rosacea flared terribly and I have been battling ever since to get it under control.
    Because oral Eythromycin was no longer working for me, I was switched to Clarithromycin.
    This cleared up the P&P's fast.

    Ok, here are my problems and questions.

    Post Xmas, IPL caused bad reactions for me. It is thought I have become resistant to the vasculight and possibly to all forms of IPL. Scary thought.
    IPL started to cause a bad sunburn type reaction, which caused terrible redness and flushing.
    I was initially in a very bad state, so I thought, ok, well it is going to take a number of treatments to get this under control again.
    It took several months to get any improvement at all.
    I took a break and then had another IPL treatment. Same problem again, that intense sunburn type reaction even with lower energies, although after this passed, the severity of my rosacea did decrease.

    I also experience facial swelling. Mostly the left cheek. Usually I wake up with it and it is very red and hot.

    In May I started using topical Rosex, which is the USA equivalent to Metrogel.
    I felt this was helping intially, but after a while it made my face red, so I would cut back a few days to let things settle. This worked moderately for a while.

    All moisturisers irritated, until recently, when I tried jojoba oil. I found it calming and the odd outbreaks I was still having stopped, so I discontinued the rosex. My face felt far more comfortable. The best it had in ages.
    But I still get swelling.

    * I would like to know if anyone has experience with any antibiotic, particularly Clarithromycin, which has caused an adverse reaction when undergoing IPL?
    If, so, was a sunburn effect included in this?

    * Has anyone taken Clarithromycin and experienced facial swelling? Not necessarily continually, but also intermittantly?

    My pharmacist told me that it is possible to get facial swelling from Clarithroymcin, but the severity could vary from day to day based on several reasons. She said this was considered a side effect, but not an allergic reaction. Not a good side effect for a rosacean though, seeing swelling is part of the disease.
    She felt this was something I should consider as a problematic factor. She does not know anything about IPL, so she couldn't advise on that, but again, suggested I do consider this.
    Thus, I am here today, wondering if anyone else has had the same or similar experiences?

    I am allergic to tetracylines, which also cause facial swelling, but it is a different kind. Dramatic and involves the lips. I did not experience an increase with rosacea symptoms with these. ( I became photosensitive though).
    The kind I have now is 'generally' more subtle and increases redness, flushing and pain.

    My brain never stops ticking over trying to find answers as to why I am now so bad, and why IPL started hindering instead of helping. Not doing anything is one thing, but it making me worse is awful.
    The antibiotic questioning is something I have not really considered before, but needs to be followed through.

    I could try stopping the drug and see what happens, but I am afraid to do this without more information at this stage, as I know the P&P's will return with a vengence.
    Another worrying thing is, that I have probably run out of options with antibiotics

    I have read many postings about people whose seb derm flares after IPL, but after studying photos and symptoms, I don't feel my case is the same. I am happy to receive imput on this aspect as well though.

    Even if anyone hasn't experienced any of the above, but has thoughts on the subject, I would still appreciate hearing them.

    Thanks!
    Last edited by Mistica; 14th August 2008 at 12:56 AM.

  2. #2
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,369

    Default

    As you mention many people gets post IPL seb derm flares. For me this did feel similar to how you describe (sunburned feeling). I have found that by combining IPL and n-light (low level pulse dye laser) as carried out by Dr Crouch this reaction is reduced.

    I usually have Clarithromycin post IPL but cant really be 100% sure whether this also contributes to the reaction but I have never suffered any form of facial swelling.

  3. #3
    Senior Member Mistica's Avatar
    Join Date
    Nov 2007
    Posts
    1,843

    Default

    Hi Sarah,

    I really do wonder if I have seb derm as well. I am considering a few things but seb derm is definitely in the top few. This will be another knife in the back if I do, as the equipment that Dr Crouch uses is not available here. Nor is his knowledge.

    Looking through old postings, including one by you, it seems those with seb derm also experience a flare when using oily topicals. (Technically jojoba is a wax though).
    I have been using jojoba, which initially I found to be very calming. However, I have found some of my skin appears to be really dry and flakes alot. When I say flakes, let's say I have just washed my skin. It is like patches of the very surface are missing. It looks really dry and feels dry and amidst this, there are smaller flakes.
    But around this, my skin seems softer. I don't find the jojoba to be an irritant. But maybe it is?

    I have read all the posts about jojoba on makeupalley, just to see how it affects 'normal' people.
    It appears those with acne love the stuff, as it reduces sebum production. Some of those without acne find their skin becomes dry.
    So, the questions are, has my skin simply dried out due to jojoba? Or has it caused a seb derm flare?

    Then there is the post IPL reaction.

    I have looked at your photos, where you have had IPL. You have lots of redness. I was getting it in those areas too, but my face over all, started going red and hot. And then it swelled. When this passed to a degree, the inner cheeks and nose would remain blotchy.

    After your post IPL reaction, did your rosacea improve?

    I am not sure what to think about the Clarithromycin. My pharmacist is the most helpful out of the medical team. I spoke to his colleague the other day as he wasn't at work, but yesterday, I emailed him a bunch of theories to see what he can come up with. He is really nice and always keen to help.
    Far more helpful than my doctors, but isn't that a story we are all familiar with!

    There is something else I have been considering for a long time. I was convinced my use of topical retinyl palmitate was the cause of my severe deterioration and I made numerous attempts to speak with my IPL doctor about it. He became really angry at me, which was daft, insisting it couldn't cause my symptoms. I felt so battered emotionally, that I thought, ok, well, maybe he is right.
    Fast forward to recently. Both he and one of the nurses, ( they have rosacea), have reacted badly to the topical A. The nurse was using the same product I was. Her reaction occurred a long time after mine, but she had thick skin. I feel like she and I are victims of experimentation and it sickens me. I might note, the doctor was not the 'mad scientist' behind this.

    Question, even though I have not used the RP for some months, is it still acting in my skin? And could this be causing an adverse reaction to IPL?
    I have spent hours trying to find such answers on the internet, but my searches have been completely fruitless.
    I know you are currently studying in the health field Sarah and I know that a few others on here are taking BSc degrees. If any of you can find information on this, I would be really grateful.

    Then there is the clarithromycin issue. As far as I can tell, it is not usually involved in photosensitivity problems, but who knows.
    The facial swelling is still a possibility.
    God, I hate rosacea <sigh>.
    Last edited by Mistica; 15th August 2008 at 11:22 PM.

Similar Threads

  1. Antibiotics
    By Vanessa in forum Topical and oral products (non-prescription)
    Replies: 0
    Last Post: 3rd July 2009, 09:12 PM
  2. What Antibiotics?
    By sammyw in forum Prescription medications
    Replies: 3
    Last Post: 8th December 2008, 05:58 PM
  3. Going to use Antibiotics after your IPL? Think twice!
    By fut in forum Intense pulsed light and laser
    Replies: 5
    Last Post: 19th November 2008, 09:52 PM
  4. antibiotics
    By cbebe28 in forum Prescription medications
    Replies: 1
    Last Post: 29th October 2008, 12:12 AM
  5. No Antibiotics For Me!
    By ArgentinaX in forum Prescription medications
    Replies: 20
    Last Post: 17th February 2006, 12:56 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •